Tuesday, 30 November 2021 01:09 GMT

Health ministry warns of 'poisonous' pills in UAE


(MENAFN- Khaleej Times) The Ministry of Health and Prevention (MoHAP) has issued public warnings on the use of dietary supplements due to their alarming side effects - including a sharp drop in blood pressure, anxiety, irritability, nervousness, and rapid heartbeat.

The ministry also warned against the interaction between some contraceptives and anti-epileptics.

It also recalled various products for failing to meet safety standards, including food supplements that contain salmonella, a drug used to relieve heartburn and acid indigestion, and medical device used as a device managing medical image because of the loss of some images.

Dr Amin Hussein Al Amiri, Assistant Undersecretary for the Ministry's Public Health Policy andLicensingSector, emphasised that it is part of the Ministry's mandate to protect the community by issuing circulars.

Low blood pressure The Ministry's laboratory for Quality Control and Research of Medical and Health Products found Shedfat Maxx capsule, a weight loss product, produced by Shedfat LLC, contains yohimbine. The chemical substance, which is banned worldwide, causes a dangerous drop in blood pressure as well as psychological symptoms like anxiety, irritability, nervousness, and a rapid heartbeat. He asked concerned entities to recall the product since it isn't registered.

Epileptic seizures On contraceptive drugs, Al Amiri said: "Sanofi has informed us about the update of the label of Depakine, an anti-epileptic medicine containing sodium valproate and valproic acid forms that can interact with estrogen-containing contraceptives. Depakine, which contains valproate, does not affect the effectiveness of estrogen-containing products, however estrogen containing products can accelerate the elimination of valproate form the body might lead to a decreased effect."

"Therefore, health care professionals should monitor their patients if they start or stop using estrogen-containing products and monitor any mood change or seizure. They should also monitor the level of valproate in the blood of these patients," he added.

Depakine is registered with the Ministry's Drug Department but health care practitioners are directed to take caution when prescribing the medicine to their patients. It is safe to use and has not been recalled from the market. These warnings are added to the drug labels only.

Salmonella contamination The US Food and Drug Administration (FDA) has recalled Kratom products sold on websites krakenkratom.com, ciosa.comsoulspem, and phytoextractum.com. These products containing kartom herb, scientific name Mitragyna speciosa, are sold as a food supplement online in the form of capsules, tea, and coffee.

According to the US FDA, these products may contain salmonella, leading to poisoning and other symptoms including fever, diarrhoea, nausea, and abdominal pain. The elderly and people with weak immunity are more susceptible to its effects.

With its stimulant effects, kartom has similar characteristics as opium. As per the US FDA, there is no evidence proving that kartom is safe or effective in treating any disease. Some people have taken the product to treat chronic pain, and to treat the symptoms of opium recall and recently has been used for recreational purposes.

The recalled products, according to the US FDA, are produced by the following companies: PDX Aromatics; DBA Kraken Kratom; Phytoextractum; and Soul Speciosa. Action should be taken to recall these products from the market and prevent their circulation and import, the Ministry said. The products are not registered with the drug department.

Heartburn or acid indigestion The Saudi Drug and Food Administration has recalled one batch of Omacid Chewable tablets produced by Oman Industries Co. National Pharmaceutical. The medicine is used to relieve heartburn and acid indigestion but it has not passed the Assay test. The product is centrally registered in the GCC. The manufacturer said the product is not available in the UAE. To protect public safety and patient health, the department has nonetheless taken precautionary measures in case it has entered the local market.

Radiological images General Electric (GE) has issued a warning about the use of its 'Centricity Universal Viewer,' a medical device for medical image management, because of the loss of some radiological images after the tests. The company stated that some hospitals in the country are already using the device. The company will communicate with its suppliers to provide a free of charge system update to fix the issue. This product is not registered with the Ministry's drug department.

In the event of any side effects resulting from the use of any medical drugs or devices, residents may call the Ministry at 04-3201448, or fax at 02-3201947, or e-mail at

MENAFN0704201800490000ID1096705424


Legal Disclaimer:
MENAFN provides the information “as is” without warranty of any kind. We do not accept any responsibility or liability for the accuracy, content, images, videos, licenses, completeness, legality, or reliability of the information contained in this article. If you have any complaints or copyright issues related to this article, kindly contact the provider above.